Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 147, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2000, 5:22 PM EDT for York County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2000, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 18, 2000, 5:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County York County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:27 PM EDT | Thunderstorm Wind 50 E | Yorktown, VA | Trees blown down on Camp Peary. Reported by Base Personnel. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2265 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS51 KAKQ 182122 SVRAKQ VAC073-199-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 522 PM EDT SUN JUN 18 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLOUCESTER COUNTY IN EASTERN VIRGINIA YORK COUNTY IN SOUTHEAST VIRGINIA * UNTIL 545 PM EDT * AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF CAMP PEARY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ALLMONDSVILLE AND CAPAHOSIC AT 525 PM BELROI AND PINETTA AT 530 PM WHITE MARSH AND SHORT LANE AT 535 PM GLOUCESTER AND ARK AT 540 PM WARE NECK AND NUTTALL AT 545 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ CULLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:43 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 18, 1:43 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 143 PM EDT SUN JUN 18 2000 WL BE SHRT WITH PSBL WTCH ON THE WAY. AMS PRIMED FOR CNVTV DVLPMNT THIS AFTN/EVE AS CDFNT FM NW SLOLY PRESSES SE TWD RGN. WK SFC PRES FALL OVR CNTRL NC XTNDG INTO SCNTRL VA. ALSO...AXIS OF DECENT LLVL MCOV INVOF LEE TROF ACRS WCNTRL VA XTNDG SW INTO NW NC. SFC BASED LI MAX AT -7/-8 ACRS HEART OF FA THE PAST CPL OF HRS. SCTD TSRAS DVLPG N ACRS CNTRL VA...RECEIVED REPORT OF 0.92 IN IN ABT 20 MIN OVR PTS OF GOOCHLAND CTY DURG PAST HR. VRY HVY RN TO ACCOMPANY ANY STMS NEXT FEW HRS (AND PSBLY THRU TNGT/MON) WITH PWS AVGG 2 IN. BEST WND FIELDS FOR SVR APR TO BE NNW AREAS OF FA...ALTHOUGH CERTAINLY PULSE SVR PSBL JUST ABT ANYWHR THRUT EVE. LO PRES SLIDES ACRS SRN PA TNGT...TO OFF NJ CST MON MORNING. CDFNT SLOLY SLIPS SSE ON MON...EVENTUALLY SHIFTING LLVL WNDS FM SW TO NNE...PROMOTING LWRG OF DWPTS. HWVR...WARY OF PROMOTING SGFNT DRYING/CLRG TREND ON MON WITH UPR FLO RMNG WSWLY AND SFC FNT NOT MAKING THRU UNTIL LT EVE. WL RAISE POPS ALL AREAS MON. REST OF FCST LUKS GUD...WHL THERE MAY BE A CHC FOR CNVTN WED/THU/FRI AFTN...WL NOT INCLD ATTM SINCE POPS APR NOT BETTER THAN CLIMO AS UPR LVL RDG SHIFTS ACRS RGN. HV COORDD WITH SPC...JUST WAITING FOR THE WTCH (SHUD THERE BE ONE). .AKQ...NONE. 25
In the hours before
Special weather statement, Jun 18, 12:59 PM EDT, 4 hours 23 minutes before
MDZ021>024-NCZ012-VAZ048-049-060>094-099-100-182100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 1259 PM EDT SUN JUN 18 2000 ...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND WESTERN VIRGINIA EARLY THIS AFTERNOON... A VERY WARM AND UNSTABLE AIRMASS COVERS THE MID ATLANTIC REGION...AND AS A COLD FRONT APPROACHES FROM THE NORTHWEST...THUNDERSTORMS WILL DEVELOP. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN AND CENTRAL VIRGINIA EARLY THIS AFTERNOON...AND ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE MID AND LATE AFTERNOON HOURS. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING. ALSO...THE THREAT OF WIND GUSTS GREATER THAN 55 MPH AND LARGE HAIL WILL ALSO EXIST. AT THIS TIME...THE BEST LOCATIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTHWEST OF A SOUTH HILL TO NEAR PETERSBURG...RICHMOND AND HANOVER AREAS IN VIRGINIA...TO AROUND SALISBURY AND OCEAN CITY IN SOUTHEAST MARYLAND. PERSONS MOST AT RISK DURING THUNDERSTORMS ARE THOSE WHO ARE OUTDOORS. ONCE THUNDER IS HEARD...STAY AWAY FROM TALL TREES...BODIES OF WATER...HILLTOPS OR OPEN FIELDS. MOVE TO A SAFE LOCATION IMMEDIATELY SUCH AS A BUILDING OR CAR. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR FURTHER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. 25
Special weather statement, Jun 18, 2:30 PM EDT, 2 hours 52 minutes before
MDZ021>025-VAZ048-049-060>100-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 230 PM EDT SUN JUN 18 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 462 IS IN EFFECT UNTIL 9 PM EDT FOR THE VIRGINIA PIEDMONT...SOUTHCENTRAL VIRGINIA...NORTHERN PENINSULA..MIDDLE NECK...THE DELMARVA PENINSULA AND HAMPTON ROADS AREA... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING LOCATIONS... IN VIRGINIA... ACCOMACK AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK INCLUDING THE INDEPENDENT CITIES OF... CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG IN MARYLAND... DORCHESTER SOMERSET WICOMICO WORCESTER INCLUDING THE MARINE AREA... CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY ATLANTIC COASTAL WATERS UP TO 20 NM FROM FENWICK ISLAND TO THE NC/VA BORDER A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING. WITH VERY WARM AND UNSTABLE AIR ENTRENCHED ACROSS THE MID ATLANTIC REGION...THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT THIS AFTERNOON AND EVENING ACROSS THE AREA. ANY OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS IN EXCESS OF 55 MPH...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING. PERSONS MOST AT RISK DURING THUNDERSTORMS ARE THOSE WHO ARE OUTDOORS. ONCE THUNDER IS HEARD...STAY AWAY FROM TALL TREES...BODIES OF WATER...HILLTOPS OR OPEN FIELDS. MOVE TO A SAFE LOCATION IMMEDIATELY SUCH AS A BUILDING OR CAR. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SKYWARN ACTIVATION IS REQUESTED AT THIS TIME. SHADE
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:44 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen, Middlesex | 26 min |
| Jun 18, 5:08 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Mathews | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.